SciELO - Scientific Electronic Library Online

 
vol.33 issue1Endogenous endophthalmitis: a not so rare ophthalmic emergency among hemodialysis patients author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

  • Have no similar articlesSimilars in SciELO

Share


Portuguese Journal of Nephrology & Hypertension

Print version ISSN 0872-0169

Abstract

GOMES, Sónia M et al. Fanconi syndrome after Ifosfamide exposure - case report. Port J Nephrol Hypert [online]. 2019, vol.33, n.1, pp.61-67. ISSN 0872-0169.  http://dx.doi.org/10.32932/pjnh.2019.04.012.

Ifosfamide is an antineoplastic drug widely used in the treatment of paediatric malignancies. However, in up to 50% of patients, it is associated with nephrotoxicity ranging from asymptomatic tubulopathy to overt renal failure. A two-year-old Caucasian boy was diagnosed with stage IV Burkitt lymphoma, with hepatic and renal and bone marrow involvement. Baseline evaluation showed GFR of 60 mL/min/1.73 m2. He started chemotherapy with LMB 96 protocol group B with 5 courses of chemotherapy with vincristine, cyclophosphamide, doxorubicin, prednisone, and intrathecal administration of cytarabine and methotrexate. After the first chemo protocol, the patient was in remission and recovered normal renal function, but three months later he relapsed with involvement of the liver and kidneys. The patient initiated a salvage regimen with R-ICE (rituximab - ifosfamide, carboplatin, etoposide) intrathecal methotrexate and cytarabine and allogeneic stem cell transplantation was proposed. After achieving complete remission, he underwent allogeneic stem cell transplantation with busulfan and cyclophosphamide. Graft versus host disease prophylaxis was made with tacrolimus and methotrexate and infection prophylaxis with fluconazole and acyclovir. However, during treatment of the relapse, the patient presented downward crossing of weight and height centiles without recovery after treatment terminus and, following transplantation, consecutive laboratory testing suggested tubulopathy. Upon nephrologist referral, he was diagnosed with Fanconi syndrome and adequate supplementation was initiated with improvement of the patient’s general condition and slow centile catch up. After literature review, the most probable causing agent was determined to be ifosfamide, as the nephrotoxic effects of the other medications prescribed tend to be reversible after stopping. Nephrotoxicity secondary to chemotherapy is a major cause of morbidity in paediatric cancer survivors. Our case represents a rare situation with unspecific clinical signs. Clinicians must be alert to the necessity of close monitoring to identify renal toxicity, mainly tubular dysfunction, as early as possible and allow adequate supplementation, which is crucial in preventing side effects.

Keywords : Ifosfamide; Nephrotoxicity; Fanconi Syndrome.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License